Alert archive / North Carolina / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 41, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Dec 1, 2010, 3:18 AM EST for Duplin County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2010, 3:18 AM EST (08:18 UTC)
- Expired
- Dec 1, 2010, 4:00 AM EST
- In force
- 42 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Duplin County, NC
The radar
The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 1, 2:13 AM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 10:25 PM EST, 4 hours 53 minutes earlier.
Area forecast discussion, Nov 30, 10:25 PM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1025 PM EST TUE NOV 30 2010
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS FROM THE WEST EARLY
WEDNESDAY. STRONG HIGH PRESSURE WILL BUILD IN FROM THE WEST
THURSDAY THROUGH SATURDAY. A QUICK MOVING FRONTAL SYSTEM WILL MOVE
THROUGH SATURDAY NIGHT THEN LINGER OFF THE COAST SUNDAY...FOLLOWED BY
HIGH PRESSURE BUILDING OVER THE AREA THROUGH EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 1015 PM TUE...UPDATED THE FCST PER THE LATEST MODEL GUIDANCE
AND FRONTAL PROGRESSION...
A COLD FRONT CURRENTLY DRAPED ACROSS THE APPALACHIANS WILL SLOWLY
MIGRATE ACROSS THE CAROLINAS TONIGHT ASSOCIATED WITH A DEEP UPPER
LEVEL TROUGH ANCHORED IN THE CENTRAL CONUS. SHOWERS AHEAD OF THE
FRONT MOVING IN FROM THE SOUTH WILL CONTINUE OVERNIGHT. THE MAIN
BULK OF THE CONVECTIVE ACTIVITY WILL OCCUR BETWEEN MIDNIGHT AND
WEDNESDAY MORNING. SPC CONTINUES TO HAVE A SLIGHT RISK OF SEVERE
WEATHER OVER EASTERN NC TONIGHT WITH THE MAIN THREAT BEING
DAMAGING WINDS AND ISOLATED TORNADOES. INSTABILITY IS MARGINAL
ACROSS EASTERN NC PER THE MHX RAOB...HOWEVER WITH PLENTY OF SHEAR
AND MID/UPPER LVL FORCING FROM THE STRONG JET ALOFT...CAN NOT RULE
OUT SVR WEATHER ACCOMPANYING THE FRONT..ESPECIALLY BETWEEN
05Z-13Z. WINDS WILL INCREASE OVERNIGHT AHEAD AND JUST BEHIND THE
FRONT WITH GUSTS IN THE 20S INLAND AND 30S ON THE WATER...ESPECIALLY
IN THE MARINE REGIONS. THE FRONT SHOULD BE OFFSHORE BY MID MORNING
ON WEDNESDAY. TEMP FCST IS A BIT TRICKY WITH LOW TEMPERATURES MOST
LIKELY OCCURRING JUST AFTER SUNRISE (MID 60S) WITH THE FRONTAL
PASSAGE...WHILE OVERNIGHT TEMPERATURES WILL BE STEADY IN THE
MID/UPPER 60S THANKS TO THE CONTINUOUS SOUTHERLY FLOW. HIGH
TEMPERATURES FOR WEDNESDAY WILL ALSO OCCUR EARLY IN THE MORNING WITH
THE NW FLOW/CAA BEHIND THE FRONT.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 250 PM TUE...FRONT WILL MOVE OFFSHORE EARLY WED. EXPECT
PRECIP TO BE ONGOING WED MORNING THEN TAPERING OFF FROM WEST TO
EAST LATE MORNING AND EARLY AFTERNOON. CAN'T RULE OUT A STRONG TO
ISOLATED SVR TSTM FROM 12-16Z WITH FRONTAL BOUNDARY IN THE AREA
AND STRONG LLJ. TRICKY FORECAST FOR HIGH TEMPS WED WITH FRONTAL
BOUNDARY MOVING THROUGH THE AREA. THINK HIGHS WILL BE IN THE LATE
MORNING TO EARLY AFTERNOON...THEN COOLING THEREAFTER. HIGH
PRESSURE WILL BUILD IN FROM THE WEST WED NIGHT THROUGH FRI
NIGHT...LEADING TO DRIER WX AND COOLER TEMPS. HIGHS IN THE UPPER
40S TO LOW 50S AND OVERNIGHT LOWS IN THE UPPER 20S TO LOWER 30S.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 250 PM TUE...RIDGING AT THE SFC AND ALOFT EXPECTED TO PRODUCE
PREDOMINATELY DRY AND COOL CONDITIONS THROUGH THE PERIOD. MODELS
SHOWING WEAK FRONT AND UPPER LEVEL ENERGY MOVING THROUGH EASTERN
NC SAT NIGHT INTO SUN...HAVE KEPT FORECAST DRY FOR NOW...AS ONLY
MODEL DEVELOPING QPF FOR SUN IS THE ECMWF. SO CONTINUE WITH LOW
CONFIDENCE FORECAST FOR SAT NIGHT INTO SUN. HIGHS GENERALLY IN THE
UPPER 40S-LOW 50S AND OVERNIGHT LOWS IN THE UPPER 20S TO LOWER
30S.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
AS OF 10 PM TUE...VERY POOR FLYING CONDITIONS FOR THE NEXT 24 HOURS.
CLOUDS WILL CONTINUE TO LOWER AND THICKEN OVERNIGHT AS MOISTURE
SURGES NORTHWARD AHEAD OF A STRONG COLD FRONT TO THE WEST.
PRE-FRONTAL BAND OF SHRA CURRENTLY SPREADING N OVER AREA WITH CIGS
DOWN TO MVFR AT KOAJ AND KISO...LIKELY SPREADING TO KEWN AND KPGV BY
06Z-08Z. A LINE OF STRONG TO POSSIBLY SEVERE CONVECTION ALONG AND
JUST AHEAD OF THE FRONT WILL SWEEP THROUGH EASTERN NORTH CAROLINA
OVERNIGHT AFFECTING ALL FOUR TERMINALS...ROUGHLY BETWEEN 09Z-14Z
WEDNESDAY. SURFACE WIND GUSTS OF 40-50 KNOTS WILL BE POSSIBLE WITH
ANY THUNDERSTORM. CONVECTIVE ACTIVITY WILL QUICKLY MOVE EAST OF THE
AREA BY 12-13Z AS THE FRONT PASSES. WINDS OVERNIGHT WILL BE FROM THE
SOUTH 15-20 KNOTS AND WEST 15-20 KNOTS BEHIND THE FRONT DURING THE
DAY WEDNESDAY. CEILINGS WILL QUICKLY LIFT ONCE THE FRONT PASSES
BECOMING VFR BY 16-18Z. DRY WEATHER...LIGHT WINDS AND VFR CONDITIONS
IN STORE FROM WEDNESDAY AFTERNOON THROUGH THE WEEKEND.
&&
.MARINE...
AS OF 10 PM TUE...NO CHANGE TO FCST WITH EVENING UPDATE. SCA
CONDITIONS EXPECTED ALL WATERS OVERNIGHT...CONTINUING INTO WED FOR
SOUNDS AND THU FOR OCEAN WATERS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST WEDNESDAY FOR AMZ135.
SMALL CRAFT ADVISORY UNTIL 4 PM EST WEDNESDAY FOR AMZ130.
SMALL CRAFT ADVISORY UNTIL 1 PM EST THURSDAY FOR AMZ150-152-
154.
SMALL CRAFT ADVISORY UNTIL 7 AM EST THURSDAY FOR AMZ156-158.
&&
SYNOPSIS...CQD
NEAR TERM...LEP
SHORT TERM...CQD
LONG TERM...CQD
AVIATION...JBM/HSA
MARINE...JBMHazardous weather outlook, Nov 30, 4:30 AM EST, 22 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 430 AM EST TUE NOV 30 2010 NCZ029-044>047-079>081-090>095-098-103-104-010930- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 430 AM EST TUE NOV 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A STRONG COLD FRONT WILL CROSS THE CAROLINAS TONIGHT BRINGING WITH IT A CHANCE OF STRONG TO SEVERE THUNDERSTORMS LATE TONIGHT THROUGH WEDNESDAY MORNING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS...WITH THE POSSIBILITY OF AN ISOLATED TORNADO OR TWO. PLEASE CONTINUE TO MONITOR FUTURE FORECASTS FOR UPDATES ON THE SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 1, 2:50 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 250 AM EST WED DEC 1 2010 NCZ079-090-091-010845- DUPLIN-LENOIR-GREENE- 250 AM EST WED DEC 1 2010 ...STRONG THUNDERSTORMS WILL AFFECT GREENE...LENOIR AND DUPLIN COUNTIES UNTIL 345 AM EST... AT 250 AM EST...THERE WERE STRONG THUNDERSTORMS 7 MILES SOUTH OF WARSAW...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ALBERTSON AT 305 AM EST...MOSS HILL AT 310 AM EST...LA GRANGE AT 315 AM EST...INSTITUTE AT 320 AM EST...ARBA AT 325 AM EST...SNOW HILL AT 330 AM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KENANSVILLE...BEAUTANCUS...DAWSON...JASON...KORNEGAY...LIZZIE... MAURY...ORMONDSVILLE...FALLING CREEK...SHINE AND CASTORIA. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EST WEDNESDAY MORNING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
Special weather statement, Dec 1, 3:16 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 316 AM EST WED DEC 1 2010 NCZ092-093-095-098-011000- JONES-CRAVEN-CARTERET-ONSLOW- INCLUDING THE CITIES OF...MAYSVILLE...POLLOCKSVILLE...TRENTON... NEW BERN...HAVELOCK...VANCEBORO...MOREHEAD CITY...BEAUFORT... EMERALD ISLE...NEWPORT...JACKSONVILLE 316 AM EST WED DEC 1 2010 ...HEAVY RAIN TO AFFECT THE SOUTHERN COASTAL AREA... A LARGE AREA OF MODERATE TO HEAVY RAINFALL WILL AFFECT CARTERET...ONSLOW...JONES AND CRAVEN COUNTIES THROUGH 5 AM THIS MORNING. RAINFALL AMOUNTS OF LOCALLY UP TO AN INCH WILL BE POSSIBLE IN THE HEAVIER SHOWERS. WIND GUSTS TO 40 MPH WILL ALSO BE POSSIBLE ALONG WITH A RUMBLE OR TWO OF THUNDER. 11
Nearby
Severe Thunderstorm Warnings in North Carolina, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.